The Neumann problem on unbounded domains of \(\mathbb R^d\) and stochastic variational inequalities. (English) Zbl 1130.35137

The following elliptic problem with Neumann boundary conditions is considered \[ \begin{gathered} \lambda\varphi-{1\over 2}\Delta\varphi+ \langle F(\chi), \nabla\varphi(\chi)\rangle= f\quad\text{in }\mathring K,\\ {\partial\varphi\over\partial n}= 0\quad\text{on }\partial K,\end{gathered}\tag{1} \] where \(\lambda> 0\), \(K\) is a closed convex subset of \(\mathbb{R}^d\), generally unbounded, with \(C^2\) boundary \(\partial K\) and nonempty interior \(\mathring K\), and \({\partial\varphi\over\partial n}\) is the outward normal derivative to \(\partial K\). For the sake of simplicity, we shall assume that \(d> 1\) and that \(0\in\mathring K\).
Moreover, the vector field \(F: \mathbb{R}^d\to \mathbb{R}^d\) is quasi-monotone, coercive and has polynomial growth.
The main novelty of this very interesting paper is that this problem is studied in \(L^2(\mathbb{R}^d,\nu)\) where \(\nu\) is not Lebesgue measure, but an invariant measure for the stochastic process solving the corresponding stochastic variational inequality \[ dX(t)+ F(X(t))\,dt+ \partial I_K(X(t))\,dt\ni dW(t).\tag{2} \] It is also proved that the semigroup generated by the elliptic operator in (1) coincides with the transition semigroup of the solution to (2). This result is the first of its kind for such singular coefficients and Neumann boundary conditions.


35R60 PDEs with randomness, stochastic partial differential equations
35J85 Unilateral problems; variational inequalities (elliptic type) (MSC2000)
60J35 Transition functions, generators and resolvents
35J25 Boundary value problems for second-order elliptic equations
47D06 One-parameter semigroups and linear evolution equations
47H06 Nonlinear accretive operators, dissipative operators, etc.
Full Text: DOI


[1] Barbu V., Differential and Integral Equations 16 pp 829– (2003)
[2] Barbu V., Variational Analysis and Applications (2003)
[3] Barbu V., Infinite Dimensional Analysis, Quantum Probability and Related Topics (2005)
[4] Bismut J. M., Large Deviations and the Malliavin Calculus (1984) · Zbl 0537.35003
[5] DOI: 10.1006/jfan.1995.1123 · Zbl 0840.60069
[6] DOI: 10.1081/PDE-100107815 · Zbl 0997.35012
[7] Brézis H., Analyse Fonctionnelle (1983)
[8] Cepa E., C.R. Acad. Sci. Paris. Ser. 1, Math. 319 pp 1075– (1994)
[9] DOI: 10.1017/CBO9780511662829 · Zbl 0849.60052
[10] DOI: 10.1017/CBO9780511543210
[11] DOI: 10.1016/j.jde.2003.10.025 · Zbl 1046.35025
[12] Elworthy K. D., Diffusion Processes and Related Problems in Analysis pp 33– (1992)
[13] Gilbarg D., Elliptic Partial Differential Equations of Second Order (2001) · Zbl 1042.35002
[14] Ladyzhenskaja O. A., Transl. Math. Monographs, Amer. Math. Soc. (1968)
[15] Lunardi , A. , Vespri , V. ( 1998 ). OptimalLand Schauder estimates for elliptic and parabolic operators with unbounded coefficients . In: Caristi , G. , Mitidieri , E. , eds. Proceedings of the Conference ”Reaction-Diffusion Systems”, Trieste 1995 . Lect. Notes in Pure and Applied Math. Vol. 194 . New York : Marcel Dekker , pp. 217 – 239 . · Zbl 0887.47034
[16] Rascanu A., PanAmerican Math. J. 3 pp 83– (1996)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.